Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Wichita, KS

April 19, 2017Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2017, 7:06 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 7:06 PM CDT (00:06 UTC)
Expired
Apr 19, 2017, 8:00 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:31 PM CDTHAIL 12 Nne Great Bend, KS
Apr 19, 7:51 PM CDTHAIL 12 E Ellinwood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
3415 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS53 KICT 200006
SVRICT
KSC009-053-159-200100-
/O.NEW.KICT.SV.W.0053.170420T0006Z-170420T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
706 PM CDT WED APR 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Rice County in central Kansas...
  Southwestern Ellsworth County in central Kansas...
  Barton County in central Kansas...

* Until 800 PM CDT

* At 706 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Holyrood to near Albert, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Holyrood, Bushton,
  Pawnee Rock, Albert, Lorraine, Olmitz, Susank, Great Bend Airport,
  Cheyenne Bottoms, Silica and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 9903 3870 9878 3870 9821 3826 9847
      3826 9903
TIME...MOT...LOC 0006Z 300DEG 31KT 3866 9848 3840 9899 

HAIL...1.25IN
WIND...60MPH
 
$$

METZGER
1 follow-up statement
692 
WWUS53 KICT 200031
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
731 PM CDT WED APR 19 2017

KSC009-053-159-200100-
/O.CON.KICT.SV.W.0053.000000T0000Z-170420T0100Z/
Rice KS-Ellsworth KS-Barton KS-
731 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN RICE...SOUTHWESTERN ELLSWORTH AND BARTON COUNTIES...

At 730 PM CDT, severe thunderstorms were located along a line
extending from near Lorraine to 6 miles southeast of Great Bend,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Holyrood, Bushton, Pawnee
Rock, Lorraine, Great Bend Airport, Cheyenne Bottoms, Silica and
Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. This is a dangerous storm that is showing the potential 
for a tornado.  If you are in the Great Bend and Ellinwood area, 
you need to take shelter immediately.

&&

LAT...LON 3852 9890 3870 9858 3870 9821 3826 9847
      3826 9903 3841 9903
TIME...MOT...LOC 0030Z 300DEG 31KT 3855 9823 3829 9874 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:03 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 19, 3:03 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
303 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Wed Apr 19 2017

Expecting thunderstorms to develop rapidly along the cold front
around 5pm for Central Kansas, as it continues to move southward and
cooler mid-level air approaches from the west to weaken the cap.
Severe weather is likely with upper level jet winds now spreading
east overtop the unstable airmass which will boost wind shear
values. This combined with very steep mid-level lapse rates could
result in large hail greater than 2 inches, as long storms can stay
discrete long enough before they transition to a line and anvil
seeding begins. Damaging winds will become the primary threat as the
storms transition into a line. There is a small chance for a tornado
to occur before sunset if a thunderstorm outflow boundary moves
perpendicular to the frontal boundary and a strong updraft develops
over that intersection of the two boundaries.

Surface high pressure will build into the area on Thursday with rain
showers tapering off across Southeast Kansas by Thursday afternoon.
Daytime highs will be cooler than Wednesday and closer to seasonal
averages. Meanwhile the next weather system is currently offshore
from the Northwest coastline and will move southeast across the
Rockies on Thursday night. Showers/embedded thunderstorms will
spread northward from Oklahoma into Kansas ahead of this weather
system for late Thursday night. The showers/storms look to become
more numerous during the day on Friday/Friday night as low-level
moisture transport increases ahead of deepening upper level PV wave,
especially for locations south of highway 54. Some of those
locations could see heavy rainfall at times with amounts of 1 to 3
inches possible, this combined with tonights and Thursday morning
rainfall could push the one to three day totals into the 2-4 inch
range with some locally higher amounts possible. Minor flooding and
rises on rivers across Southeast Kansas are conceivable, therefore
we will hoist a flood watch for late Thursday night-Friday night.

The wind shear will be very strong ahead of the main PV wave Friday
afternoon over Southeast Kansas but elevated instability is limited,
however the strong upper level forcing ahead of the PV wave itself
could still generate a few strong thunderstorms. Daytime
temperatures will be cool and below normal on Friday as the surface
front remains south of the area. The cool below normal temperatures
will continue into Saturday as rain showers quickly dwindle over
Southeast Kansas Saturday morning.

.LONG TERM...(Sunday through Wednesday)
Issued at 303 PM CDT Wed Apr 19 2017

Modest upper level riding will develop over the central plains on
Sunday with a deep meridional trough digging across the Southeast
states on Monday. This will sweep out all of remaining rich gulf
moisture from the entire US and push it all the way into the
southern areas of the Gulf of Mexico region. Therefore confidence is
high that dry weather will prevail on Sunday into early next week
before some recovery of moisture pushes back northward for
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Apr 19 2017

Did somewhat of an overhaul of the TAFs given latest trends. This
afternoon, the MVFR deck of CU will continue along and east of
I-35 until late evening when diurnal heating dissipates enough.
Most locations in these clouds will be SCT-BKN025.

Several models now showing a faster progression of the front over
the region. We focused on the length of which the models held
onto convection behind the advancing front and decreased that
significantly.

What this means for aviation is that storms will develop along a
pre-frontal trough across central Kansas around 23z and move
southeast. Some of these could be severe. A cold front will
advance and move through the area behind the trough. This will
occur from about 01z at KRSL to around 12z at KCNU. As the front
passes, it should mark the end of the precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  68  50  55 /  60  10  40  90
Hutchinson      51  68  48  53 /  60   0  20  80
Newton          51  67  48  54 /  60  10  20  80
ElDorado        53  68  50  55 /  70  20  30  90
Winfield-KWLD   55  67  51  56 /  50  30  50  90
Russell         47  70  47  54 /  40   0  10  70
Great Bend      48  70  47  52 /  50   0  20  80
Salina          49  69  48  55 /  70   0  10  70
McPherson       50  68  47  53 /  70   0  20  80
Coffeyville     58  66  53  60 /  60  80  70  90
Chanute         56  66  51  57 /  60  60  40  90
Iola            55  67  50  57 /  60  50  30  80
Parsons-KPPF    57  66  52  58 /  60  80  60  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late Thursday night through Saturday morning
for KSZ069-083-092>096-098>100.

Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>053-
067>069-082-083-091>093.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...KRC
Hazardous weather outlook, Apr 19, 3:59 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
359 PM CDT Wed Apr 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
359 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong winds will continue through the late afternoon hours. Please
see the latest wind advisory in effect.

Thunderstorms will develop and affect central Kansas through the
evening hours and then form a line of storms and continue to move
southward. The greatest risk for severe storms is expected across
central Kansas and portions of south central Kansas. The primary
threats will be large hail around two inches and damaging winds to
70 mph. A brief tornado is also possible until sunset over central
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another powerful storm system will affect the area Thursday night
through Saturday. A few strong storms will be possible on Friday
afternoon and evening, generally east of the Kansas turnpike.
Excessive rainfall and minor lowland flooding is likely Friday and
Friday night across much of the area, including significant rises on
some rivers and creeks. See latest flood watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the late evening hours across
central Kansas today.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Apr 19, 6:17 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             LINCOLN                 39.04N 98.15W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             5 E LINCOLN             39.04N 98.06W
04/19/2017  E1.00 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             9 E LINCOLN             39.04N 97.98W
04/19/2017  E1.25 INCH       LINCOLN            KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             5 NW ELLSWORTH          38.79N 98.29W
04/19/2017  E2.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Apr 19, 6:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 W ELLSWORTH           38.74N 98.27W
04/19/2017  E1.25 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

            HALF DOLLAR SIZE HAIL REPORTED AT 9TH AND OLD 40 WEST OF
            ELLSWORTH.

&&

CDJ
Local storm report, Apr 19, 7:05 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             ELLSWORTH               38.74N 98.23W
04/19/2017  E1.00 INCH       ELLSWORTH          KS   LAW ENFORCEMENT

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:35 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline55 min
Apr 19, 7:45 PM CDTSevere Thunderstorm WarningICTSaline36 min
Apr 19, 7:48 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice57 min
Apr 19, 8:26 PM CDTSevere Thunderstorm WarningICTMcPherson21 min
Apr 19, 8:41 PM CDTSpecial Weather StatementICTRice34 min
Apr 19, 8:48 PM CDTSpecial Weather StatementICTMcPherson27 min
Apr 19, 9:00 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno, Rice45 min
Apr 19, 9:23 PM CDTSpecial Weather StatementICTMarion37 min
Apr 19, 9:39 PM CDTSpecial Weather StatementICTHarvey36 min
Apr 19, 9:43 PM CDTSpecial Weather StatementICTReno32 min
Apr 19, 10:24 PM CDTSpecial Weather StatementICTKingman, Reno51 min
Apr 19, 10:59 PM CDTSpecial Weather StatementICTKingman, Reno46 min
Apr 19, 11:43 PM CDTSpecial Weather StatementICTHarvey, Kingman, Sedgwick47 min
Apr 20, 12:04 AM CDTSpecial Weather StatementICTButler26 min
Apr 20, 1:35 AM CDTSpecial Weather StatementICTWoodson40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.